[Skip to Content]
[Skip to Content Landing]
Article
September 20, 1971

Organophosphate Poisoning

JAMA. 1971;217(12):1704. doi:10.1001/jama.1971.03190120070021

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor—  Milby is to be complimented on his excellent brief summary of poisoning with organophosphorus pesticides (216:2131,1971). The hazard to workers in pesticide manufacturing, farming, and transportation industries from these compounds is great. At the same time, the importance of the organophosphorus pesticides in suicide and intentional overdosage should be stressed. Some time ago I read that in India parathion has replaced the barbiturates as the drug of choice in suicide attempts.In my own practice I have seen three extremely severe intentional suicidal ingestions of malathion within the last year. All three patients survived by vigorous decontamination and use of pralidoxine and atropine in massive doses, as well as intensive respiratory care and other medical support. In one case a young girl required 600 mg intravenously and 3 gm of pralidoxine intravenously in the first 24 hours, following ingestions of a pint of 50% malathion solution.

×